Long term use of Elavil may cause cancer

Discussion in 'Fibromyalgia Main Forum' started by Esperanza25, Jan 23, 2006.

  1. Esperanza25

    Esperanza25 New Member

    Has anyone else heard about the long term of Elavil linked to cancer? I heard it on Friday and I an appointment with my primary care doctor and I explained to her what I had heard. She said she did had not heard about it... but as soon as the hospital get information or more facts that they would let all of their patients who have been taking Elavil.

    I have been taking elavil 25mg for 3 years. and I'm thinking of quitting this medication.

    Let me know if anyone has heard this?

    Esperanza
  2. Esperanza25

    Esperanza25 New Member

    Thank you for responding. I believe that I should stop taking Elavil because several of my mom's family member have died of some type of cancer and younger sister died at 29 of Leukemia.

    It scary. Thanks for the reply.

    Esperanza
  3. laura81655

    laura81655 New Member

    Would you mind telling us where you heard this from?
    I take Elavil and I haven't heard about this.
    Thanks,

    Laura
  4. Esperanza25

    Esperanza25 New Member

    at 7am - I was getting ready for work when I heard on local fox tv. I live in San Bruno, CA
  5. jillc62

    jillc62 New Member

    I hope not, I've been on it for years. OF course, just about anything unnatural causes cancer anymore.
  6. backporchrags

    backporchrags New Member

    I have taken Elavil for 15 years. I will ask my doc when I see him Thursday.
    A
  7. getfitat40

    getfitat40 New Member

    I consider Elavil to be magic. I have not seen anything on a connection to this med and Cancer, but I too will ask my doctor. I am on 75 mgs and I take it as close to 7:00 p.m. everynight. I sleep through the night at least 5 of 7 nights a week. I have been on it since early September and knock on wood I haven't had a flare up or had to take any sort of pain releiver except for minor headaches.

    I do take flexiril 2X daily. I would be crushed if they take this med off the market because I feel normal for the first time in years. I started at 25 mgs and he moved me up to the 75 mgs over a couple of weeks...75 mgs was my ideal but everyone is different.

    Nancy
  8. Esperanza25

    Esperanza25 New Member

    I have been on it for 3 years and my doctor wanted to up it to 50mg a day but I can't because it makes me drowsy the following day. And I was also upset when I found out that it is also an anti-depressant. However, it does help me to sleep at night. Although, I still nights when I can't sleep if my pain is intense and debilitating.

    I'm going to try to get off of it and see what happens... but since I know it is an anti-depressant, I'll slowly stop it.

    Check with your doctor. Although, it is true that it seems that anything and everything causes cancer, we never get away from that.

    Esperanza
  9. getfitat40

    getfitat40 New Member

    Just another thought - you said that your doc wanted to increase your dosage - did he also ask what time you take it? My prescription says to take the dosage at 7 p.m. - it helps me sleep through the night and I wake up naturally at 5:00 a.m. I know everyone reacts to meds differently so this is just my 2 cents!

    Also, while Elavil is an antidepresant, the dosage we are both on is so low that it doesn't act as a antidepressant. The doc told me that 200 to 300 mgs is a typical antidepressant dosage. Just a thought Nancy
  10. acheallover

    acheallover New Member

    My experience with these drugs is based on my first hand knowledge of being in the nursing profession for over 25 years. Paxil is and has been almost entirely taken off the market. This drug is a very poor anti-depressent. It really messes with your Brain. Elavil is a tri-cyclic anti-depressent. It has been around for years and years. Very inexpensive drug, but very reliable. As we are finding out lately, many drugs are being used for "investigational use". Elavil was first used for anti-depressent, but is now used also for neuropathic pain. Tegretol was first used for seizures, but now is used for neuropathic pain, also Mucinex, which is guiafenisen which is an expectorant, but has been used for fibro. patients with great success (I being one of them). Glucophage is primarily used for diabetes, but has shown favorable results for patients with weight issues, as well as elevated cholesterol, on and on. Hope some of this helps, Good evening.
    [This Message was Edited on 01/26/2006]
  11. Esperanza25

    Esperanza25 New Member

    asked what time I take Elavil. I take it at between 8 or 9pm, but I still have a difficult time going to sleep and as well have a difficult time waking up in the morning.

    I'm getting a lot more information on this message board then I have from my doctor.

    My doctor is not very informative. Though I was diagnosed with FMS in May 2005, she has yet to refer me to a rheumatologist... but I have asked.

    Thanks for the information you have just provided me. that is why I signed up... I think you all are much more helpful then some doctors.

    Thanks much
    Esperanza
  12. LACurrry

    LACurrry New Member

    I have been recently diagnosed and see a Dr. in Chicago. He has put me on Elavil, has instructed me to take 100mg at 7pm, and increase it slowly each week until I am up to 250mg. So far it is working for me. I believe taking it at 7pm helps you to fall asleep faster when your head hits the pillow and also makes the mornings more alert. I fall asleep around 11pm and wake up at 6 or 7am. Never groggy.
  13. Fudge43

    Fudge43 New Member

    .... I really hope this is nonsense about any cancer connection and amitriptilyne .. "Elavil" ... it has been a great support med for me especially when the first internist I saw FORCED Paxil on me and made me feel sick .. I put my foot down and LEFT that idiot doctor because he was so incompetant he was dangerous ..
    I have gone up to 100 mgs of Elavil at night .. that is when it is at its most useful time .. to try and relax the body .. cut down on nerve tingling etc ... it has helped me a great deal .. so please don't tell me it is yet one more thing that causes cancer !
    Fudge in a FLAP !!
  14. getfitat40

    getfitat40 New Member

    I live in Chicago too and see Dr. Robert Katz at Rush University Hospital. He is the first rheumy or any doctor that gets me and FMS. Who do you see?
    Nancy
  15. Esperanza25

    Esperanza25 New Member

    should be the time that I should be taking elavil. However, my doctor has never said that I should take it at any given time.

    thanks for the advice.
  16. Esperanza25

    Esperanza25 New Member

    and I gained 35 pounds, was sleepy all the time, I got so sick that a psychiatrist wanted to hospitalized me and it took 8 months to get off the medication.

    After I stop takin elavil, I lost the weight and felt so much better and less depressed although paxil is an antidepressant.

    Been there.
  17. lauralea443

    lauralea443 New Member

    just because you heard something, next they will come out with Elavil can prevent cancer. So wait until more studies are done. You are on a low dose and if it's working for you don't give it up because someone thinks it might cause cancer.

  18. Esperanza25

    Esperanza25 New Member

    Lauralea, I think you are right and I know the news should never be used as done deal.

    Elavil does help, not always, but it does help most of the time.

    Thanks all for all your info, it was very helpful.
  19. chrisy8

    chrisy8 New Member

    Hi Acheallover

    I am taking paxil now for over than 7 years and still on a very low dose 10mg a day, i am on this dose for about 3 year.

    you said in a previous post that: Paxil is and has been almost entirely taken off the market. This drug is a very poor anti-depressent. It really messes with your Brain.

    Since i am still taking it and my Dr. never told me to stop it, i wonder how dangerous is paxil to be taken and should i stop taking it?

    thanks
    Chrisy
  20. Esperanza25

    Esperanza25 New Member

    tell you how to stop taking the medication because you can't abruptly stop it. You will go insane and might end up in the hospital for 3-day... that is what happened to me when I realized that it wasn't working and was making me much more depressed then I was.

    So, you actually have to taper off of this medication. You probably need to start with taking 3/4 of the paxil and stay on it for awhile. It took me 8 most to completely get off without having harsh side effects and make sure you are in close contact with your doctor who prescribed it.

    Good luck and hope everything works out for you.

    Esperanza